The wife of one of your patients telephones one morning to report that her husband who has type 1 diabetes mellitus had a severe hypoglycemic reaction last night that required the attention of paramedics and a visit to the emergency department. She had administered intramuscular glucagon as you had trained her, and although it seemed to revive her husband at first, he became unconscious again in less than 10 minutes. Because you are trying to tighten his overall glycemic control, this circumstance may recur.
What step should be taken to prevent this circumstance in the future?
A. Do not administer intramuscular glucagon because it is not effective in type 1 diabetes
B. Check the expiration date on the glucagon
C. Give the glucagon deeper into the muscle
D. Give oral carbohydrate after intramuscular glucagon
E. Recognize the indications for administration of intravenous D50





















































































































The correct answer is D
Educational Objectives
Recognize that glucagon injection for treatment of hypoglycemia must be followed by carbohydrate intake, especially in patients with type 1 diabetes.
Critique
Intramuscular glucagon has an effective half-life of only several minutes. Unless carbohydrate is ingested (or another method is used to increase the glucose level in a sustained manner) hypoglycemia is likely to recur.
Intramuscular glucagon is less effective in type 1 than in type 2 diabetes, but it is effective nonetheless.
The current glucagon injection kit has no expiration date because the active ingredient is in a powdered form before reconstitution with the provided diluent. Depth of injection into the muscle has not been shown to significantly affect the action of glucagon.